Interaction between azathioprine and aminosalicylates: an in vivo study in patients with Crohn’s disease

Authors


Dr Y. Horsmans, Department of Gastroenterology, St Luc Hospital, Avenue Hippocrate, 10, B-1200 Brussels, Belgium. E-mail: Horsmans@gaen.ucl.ac.be

Abstract

Background:

The inhibition of thiopurine methyltransferase activity, one of the enzymes responsible for azathioprine metabolism, by aminosalicylates has been described in an in vitro study. This could result in a higher risk of bone marrow depression when using the two drugs together.

Aim:

To investigate the in vivo interaction between azathioprine and aminosalicylates in quiescent Crohn’s disease by measuring 6-thioguanine nucleotide levels, thiopurine methyltransferase activity and the plasma levels of the acetylated metabolite of 5-aminosalicylic acid.

Methods:

Sixteen patients taking a stable dose of azathioprine, plus sulfasalazine or mesalazine, were enrolled and completed the study. They were not taking any drugs interfering with azathioprine metabolism. Four visits every 4 weeks were held over a 3-month period. Aminosalicylate administration was withdrawn after the second visit. At each visit, the blood cell count, inflammatory parameters, levels of 6-thioguanine nucleotide and the acetylated metabolite of 5-aminosalicylic acid and thiopurine methyltransferase activity were determined.

Results:

After aminosalicylate withdrawal, mean 6-thioguanine nucleotide levels decreased significantly from 148 pmol (57–357 pmol) to 132 pmol (56–247 pmol) per 8 × 108 red blood cells (P=0.027), without significant changes in thiopurine methyltransferase activity or biological parameters.

Conclusions:

This in vivo study favours the existence of an interaction between azathioprine and aminosalicylates through a mechanism which remains unclear. This drug–drug interaction should be taken into account when using azathioprine and aminosalicylates simultaneously.

Ancillary